Deadly high dose pills prompt health warning
ONE tablet can be life threatening and now, in the lead up to New Year's Eve, health authorities have warned of tablets on the market that contain double, even triple, the common dose.
The high-dose MDMA (ecstasy) pills in the shape of light blue 'LEGO' blocks recently seized in northern NSW has prompted the warning from NSW Health.
Professor Andrew Dawson, Clinical Director of the NSW Poisons Information Centre, said the dangerous drug contained double or even triple the common dose.
"While one MDMA tablet/capsule alone can cause life-threatening toxicity, the risk is greatly increased if high doses or multiple MDMA tablets or capsules are consumed over a short period, or if MDMA is consumed in combination with alcohol or other stimulants, such as methamphetamine or cocaine," Prof Dawson said.
"Hot weather will also increase the dangers, as MDMA causes the body to dangerously overheat, potentially leading to organ failure, loss of consciousness and death."
The average dose of MDMA in the seized, light blue 'LEGO' shaped tablets was 150mg.
"Consumption of high doses of MDMA has been linked to cases of serious illness and death in NSW. It can cause severe agitation and paranoia, raised body temperature, seizures or fits, heart rhythm problems and death," Prof Dawson said.
The NSW Government recently announced Amnesty Bins would be placed at some music festivals so patrons have a chance to discard illegal drugs without fear of prosecution or penalty.
The measure formed a key part of the NSW Government's response to the Deputy Coroner's recommendations following her inquest into the deaths of six patrons at NSW music festivals, which found MDMA toxicity was the cause of death in five people, and combined MDMA and cocaine toxicity in one person.
NSW Health has also released updated Guidelines for Music Festival Event Organisers which support the delivery of safer music festivals.
Professor Dawson urged anyone who was unwell from MDMA to immediately call Triple Zero.
"Importantly, look after your mates. If you feel unwell, or if your friend feels unwell, do something about it. Don't ignore it. You won't get into trouble for seeking medical care," he said.
* The Alcohol and Drug Information Service (ADIS) - 1800 250 015 - is a 24/7 service offering confidential and anonymous telephone counselling and information.
* For information about the potential adverse effects of MDMA, please contact the NSW Poisons Information Centre on 13 11 26.